Discussions that mention coumadin

General Health board


Hi,

I had abdominal surgery to repair a hernia about 8 weeks ago. I had to go back to the hospital 4 weeks ago due to an abcess. While there they put in a PIC line. They were so rough, and I ended up with DVT, or a blood clot in my arm.


I am now taking Coumadin ( a blood thinner or anti-coagulent ) sp?

Last night, I suddenly became hot and woozy. I made it to the bathroom and vomited quite a bit. The problem? There was several stringy pieces of bright red blood. Probably 8 to 10 drops. I have GERD or acid refluz disease and I take Nexium for that.

This has really scared! Thank for reading, I appreciate any help you may be able to give.

Thank You!

Amanda
i totally agree with the above amanda,really. the fact you are on a blood thinner just kind of makes this a bit more of an issue than it would be under other circumstances. the blood could be coming from various sources but needs to be IDed as to where it came from or is coming from hon. this could have been a one time deal or an indicator of something else going on post op. it sure sounds like you have been thru total he** here with everything else you mentioned in PM too,so sorry for that. its worth checking out tho. they would also want to run some simple labs just to check mostly your hemo and do your normal labs you have to obtain just being on coumadin? they need to check all your numbers here to check basic levels. if those are all okay,it may take other testing to see what caused this.

just wondering amanda,have you been coughing alot lately? sometimes espescially since the pre existing GERD being there,it can just inflame or irritate the heck out of the more delicate mucosal tissue within the throat area and possibly casue a bleed of some kind. it is usually just the very tiny fragile veins/capillarries within the throat and not an artery issue. i really do think just to be on the safe side it would be a really good idea just to make a trip to the local ER with all of the more recent lab info or anything else you have that could help them get a baseline of labs or your conditon for them to use,it really does help to have that other info. if you don;t happen to have that,just show up for an eval of your current symptoms. you could also call the on call surgeon at the office where your surgeon is too just to see what they would recommend for you. they would probably want you to head there too tho just because of the higher risks of being on coumadin. you could possibly also need that adjusted too. the numbers can change for different reasons which would require a raise or lowering of your current dose. better safe than sorry ya know?

i do hope all is well amanda,really. please update as you can. marcia
Thank you my friends for listening and helping me with this. I see the coumadin specialists in a few days, and I am going to want them to help me understand what is happening. So far, no recurrence at all, but better safe than sorry! Thank you both so much!

Amanda
so this has not occured again then i am assuming? if so,thats great. just one thing i wanted to mention about being on coumadin? it is one of those meds that falls into the 'narrow thereputic window or index" that simply means that your coumadin levels NEED to be within a very direct set of parameters for your individual physiology and needs. thats the biggest reason the levels need to be checked out all the time. my son is on anti rejection meds and needs that same level of monitoring. i just wanted to mention this to you in case you were not aware of the possible,sometimes big differences between the different generics out there that could affect your levels if they should EVER actually change the drug co at your pharmacy? consistancy of the actual drug you were started on from a particular drug cos generic(i am just assuming you are on generic here)just is very important and can affect your actual coumadin levels if they change. just wanted you to know that amanda if they should ever change to a different drug co at your pharm. this just really can effect you and the way the levels are in your own body.

my mom is on coumadin(and we went thru this with her) and i was for a period of time on plavix before my aneurysm was coiled too. these meds just need to be very consistant as far as who the maker is. if your pharm should ever actually change this current med and co,they "should" notify you on the Rx or actually tell you when you go to pick it up. if you ever have a huge change in your levels,look at the med first to see if this didn;t somehow change without your knowledge. i just wanted to make certain you knew this if you didn;t already know hon,thats all. it CAN cause you some rather negative problems. hope things continue to get better from here for you. marcia
Geez Amanda, My mom was on the coumadin to, & I just & talked to a nurse about it not long ago because of a client of mine is on it also. She did say be careful to avoid injuries on it because it is easy to start bleeding internally. You have alot going on & have been through alot. I bet if you let the doc know about this they would check your levels right away. I really think you should consider doing that, you mean to much to take chances.
Let us know please. Sammy